Recalls

Blood pressure meds contaminated with carcinogen recalled

ucm613518 375x113 Blood pressure meds contaminated with carcinogen recalledSeveral brands of the high blood pressure and heart failure drug Valsartan nd Valsartan/Hydrochlorothiazide are being recalled because the medication is contaminated with trace amounts of a known human carcinogen called N-nitrosodimethylamine (NDMA). The presence of the impurity was unexpected and is thought to be related to changes in the way the active substance was manufactured.

NDMA is classified as a probable human carcinogen by the International Agency for Research on Cancer (IARC), an intergovernmental agency forming part of the World Health Organization of the United Nations. Studies have linked NDMA exposure to liver, respiratory tract, kidney and blood vessel tumors in various species of animals, according to the Environmental Protection Agency (EPA).

High levels of NDMA exposure may cause liver damage in humans. Overexposure can cause symptoms such as headache; fever; nausea; jaundice; vomiting; abdominal cramps; enlarged liver; reduced function of liver, kidney and lungs; and dizziness.

The recall involves Valsartan manufactured by Major Pharmaceuticals, Solco Healthcare and Teva Pharmaceuticals Industries, as well as Valsartan/Hydrochlorothiazide, manufactured by Soloco Healthcare and Teva Pharmaceuticals Industries.

“We have carefully assessed the Valsartan-containing medications sold in the United States, and we’ve found that the Valsartan sold by these specific companies does not meet our safety standards. This is why we’ve asked these companies to take immediate action to protect patients,” said Janet Woodcock, M.D., director of the Food and Drug Administration (FDA)’s Center for Drug Evaluation and Research.

The FDA is continuing its review into NDMA in Valsartan, including investigating the levels of NDMA in the recalled products, assessing the possible effect on patients who have been taking them, and what measures can be taken to reduce or eliminate the impurity from future batches produced by the company. The agency will provide additional information as it comes available.

Consumers who have experienced any adverse reactions to this medication should file a report with the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA Recall Notice
EPA